Will Antidepressants Stop Me From Ever Achieving Orgasm?

Fri, 02/06/2015 - 08:45
Submitted by Betty Dodson

Hi Betty,

I'm so happy to have found your site (I no longer feel alone!) and am definitely going to give your tips a try regarding my anorgasmia. I was wondering though if you or anyone you know of, run a class in the UK like the group body workshops you have videos of. Also I notice that the video prices are in $, can I still buy these in the UK?

If not a class, could you recommend a therapist in the UK, as I feel like it might be nice to have the support.

Lastly, if I took antidepressants at 15 (gabapentin and amytriptiline for about a year) then for about 2 months ages 23 and then citalopram from 1 year ago till now aged 28 (I am weening off it and no longer suffer from anxiety attacks), do you think this may have stopped me from ever being able to achieve orgasm?

Thank you so much in advance
S

Dear S,

I no longer use the word "anorgasmia" as it's just too clinical and cruel. I much prefer the term preorgasmic as any woman can learn how to enjoy her sexuality through the practice of masturbation. Once she gets her orgasm in place, she can share that information with her partner.

You can stream videos right off our website. We also sell them on Amazon. Since we are just beginning to certify women to run Bodysex workshops, there is no one in the UK right now doing them. Hopefully there will be soon.

Before you seek out a therapist, see if the information on D&R is sufficient to help you grow. Sorry I don't know a therapist to recommend and I also worry they might put you on some meds. It has been clinically proven that these antidepressants block our orgasms. Given your history I suspect that once your body has cleaned them out of your system you can begin to enjoy orgasms. At age 28 I would invest in a quality vibrator and begin learning how to best use it. A good one is the Eroscillator that can be purchased from their website. Go into the D&R website and start reading the abundance of sex information available for free. Give yourself a pat on the back for confronting the meds. You're doing great.

Dr. Betty

Liberating women one orgasm at a time

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.

Hello S, If you are weening

Fri, 02/06/2015 - 13:48
Bri (not verified)

Hello S,
If you are weening off medication or if you stop taking it, then you shouldn't have to worry about experiencing the side effects. Just because you have taken medication in the past doesn't mean you will have the sexual side effects forever. That is really great advice that Betty gave to utilize all the wonderful information on this site, and masturbate away!
I urge you to speak to your doctor (the one who is prescribing you medications) about these things so that they can adjust dosage or even place you on a medication known to cause less sexual side effects (i.e. Wellbutrin). 
There are great resources online for you to find a therapist that fits with your needs or concerns. I found my therapist via psychologytoday.com and just selected the issues I wanted to seek treatment for (anxiety, depression, grief, etc.) and my insurance provider of course! I'm not sure how it works in the UK but I found this website that might guide you in the right direction:
http://www.itsgoodtotalk.org.uk/therapists
Hope this helps! 

I weened off medications and now I orgasm regularly

Sat, 02/07/2015 - 04:46
Alysia in Texas (not verified)

Hi S, I am 28 myself and over the course of 6 months I recently weened off gabapentin. I used to take benzodiazepines and antidepressants for anxiety attacks and low mood. It used to be that I would very rarely orgasm but now I orgasm very frequently and usually when I want to, I've established a pattern. The info on this website and a good vibrator truly are your best friends. And organic coconut oil. I was worried just like you are. But if I can do it then so can you. I highly reccomend that you check out tapping or emotional freedom technique (EFT). There is an abundance of it for free online and I am sure there are EFT practitioners in the UK, probably several therapists who do it. Without it, I would still have to take medication because I would still be getting anxiety attacks, and then my orgasm would still be blocked. I also discovered that food sensitivities were causing anxiety in me (gluten and soy for me), so you may want to get yourself checked for those. Hope you feel better and best of luck

It's always seemed

Mon, 02/09/2015 - 06:55

It's always seemed counterproductive to me our solution for depression is a drug that destroys our libido and thus the one joy in our lives. Took Zoloft for a short while way back and can attest to the libido-destroying effect of antidepressants. I went from daily masturbating to forcing myself to maybe once a week. Everything still works, you just don't feel the desire to do it any more.

I'm not a doctor or psychiatrist so this is just my personal opinion, but if you're not suicidal or homocidal, avoid psychiatric medications. It's not an exact science and involves a lot of proscribing this or that to see if a desireable effect occurs, if not, tweak the meds until desireable results seem to have occured. In the meantime they're doing a lot of things to us far worse than the original complaint. All because we default to trusting people in white coats we assume are experts (as numerous (peer-reviewed studies have confirmed.)

Until and unless we develop medical tricorders ala Star Trek than can objectively tell us exactly what's wrong, psychiatry is total guesswork. And much depends on how accurately a patient describes their symptoms to the psychiatrist. For an example, if you don't have the lexicon and terminology to differentiate your inner monologue from "hearing voices" you could end up on a medication designed to treat schitzophrenia.

But for the most extreme life and death symptoms, diet and sexual pleasure can treat most emotional problems masquerading as mental illness. If you eat fast food, drink soda, and don't cum regularly you're gonna start to manifest symptoms of mental illness I have no doubt.

Vicious Cycle

Mon, 10/26/2015 - 04:55
Siannfaire (not verified)

I am a 50-year-old woman who as suffered from depression for all of her adult life.  Part of me is quite certain that the causes of depression might be more situational rather than biochemical, but after decades of living I've yet to improve those situations, so I feel I am rather stuck with them.  I was lucky enough to go to college in the 80's prior to the Aids epidemic, so all I was concerned with was birth control.  As a result, I had access to plenty of partners.  But while I enjoyed the closeness, there was never satisfaction.  After I married, I was enthusiastic with my husband for a time, but the lack of satisfaction on my part became overwhelming.  Assuming I was unhappy because I was depressed, I turned to medication.  I remember being on Prozac, which made me not care and, as a result, made me more amenable to my husband's advances, but still unfulfilled.  I was completely disinterested in having sex with him, and fast approaching the time where he would become abhorrent to me.  We even had an agreement where I had to voluntarily approach him for sex at least once a week if I wanted him to leave me alone the rest of the time.  I would usually do this in a shared shower because I found his kisses too slobbery and could wash the results off and out of me immediately.  I finally came to realize that I could not endure this for the rest of my life and I left him.  I had an illicit relationship with his brother during that time, but I think that was mostly out of the need for human contact.  As usual, there was no satisfaction.  And....I was still on anti-depressants, at that particular time I remember lithium and ambien which apparently resulted in hallucinations - oh joy.  During my marriage, and the subsequent 15 years I have only been able to masturbate with a pretty heavy duty massager.  Thos little buzzy things are completely useless.  It has to vibrate my pubic bone to have half a chance of doing the job.  Yet, quite often that fails to work and I lose interest in trying.  I went for 14 years after my divorce w/o a sexual partner, w/o even a date.  I'm not hideous or anything, but apparently give off some sort of don't date me vib.  Maybe it is my inherent lack of sensuality, the numbness from the anti-depressants.  My current partner lives with me, but we haven't had sex in months.  A lot of the time it is because our schedules are so far off, we tend to go to bed and wake u hours apart.  I fell for him online and we met sometime after that.  I didn't have an issue at first, but now sometimes I find him unappealing.  I look down at my own body and find ME unappealing.  The idea of sex is unappealing because I know it will be unsatisfying.  I felt like a semen vessel during the years of my marriage, I am loath to feel like that again.
I am sorry, I didn't mean to wax on about this.  I really wanted to ask about the anti-depressants.  I've been on them for 25 years.  I'm currently on citalopram and hydroxyzine HCl for depression and anxiety, Ambien for insomnia, vico-prophen and butrans for chronic pain.  Is there any hope for me?
Oh, and the icing on the cake?  I've always thought there must be something physically wrong with me.  Near as I can tell, I have no clitoral glans.....or it's buried so deeply and under such a huge tarpaulin that I can't find it. 

Post new comment

The content of this field is kept private and will not be shown publicly.
By submitting this form, you accept the Mollom privacy policy.